Gunther Hertz was in his 20s when he started to see the first signs of mental illness.

"Stuff started getting harder to do, and then depression set in," said the St. Catharines, Ont., resident.

Eventually, Hertz was diagnosed with bipolar disorder and borderline personality disorder. Over the years, Hertz, now 53, has been on a regimen of drugs. But while he was battling his mental illness, he was also gaining a lot of weight — nearly 200 pounds over 30 years.

He says his doctors didn't offer much guidance as he continued to gain weight, eventually weighing 390 pounds.

"It affected my self-esteem, and it affected how I look at myself and how others look at me," Hertz said.

At times, it got so bad that Hertz stopped his mental health medications.

"I felt that if I went off, maybe I could slip back to the way I was," he said.

In Hertz's case, lithium, a mood stabilizer, has been the mainstay of his treatment although at times, he has had to combine it with up to two other medications to find a combination that worked well. Over the years, he's been on various combinations of lithium, Zyprexa (olanzapine), Seroquel (quetiapine), Latuda (​lurasidone HCl), Abilify (aripiprazole), Prozac (fluoxetine) and Wellbutrin (bupropion).

Weight gain is a known side-effect of lithium and common SSRI antidepressants such as Paxil (paroxetine) and Prozac (fluoxetine) and as well as what are known as atypical antipsychotics, such as Zyprexa (olazapine) and Seroquel (quetiapine).

The more of those type of medications a patient is on and the longer they stay on them, the greater the risk.

Information not shared

Although the connection between medications used to treat depression and other mental illnesses and weight gain is well known among doctors, patients aren't always told of these side-effects, and family doctors and specialists don't always share that information among themselves, some medical professionals say.

"The mental health branch doesn't talk to the part that's in charge of endocrinology," said Dr. Valerie Taylor, chief psychiatrist at Women's College Hospital in Toronto. "They don't talk to the group in charge of cardiovascular medications. There's a lack of understanding that treating illness A will causes illness B, C, and D."

Taylor said guidelines created in 2004 to monitor patients on mental health medications for metabolic side-effects aren't always strictly followed by doctors. She says she hears from primary care physicians who say they're often unprepared to deal with such side-effects, and the impact of that can be serious.

Taylor said about 25 per cent of psychiatric patients on SSRI antidepressants or atypical antipsychotic medications gain weight although there are some drugs in these categories that don't affect weight at all, and among those that do, the extent of weigh gain varies by individual. 

Some studies suggest antidepressants, for instance, can lead to an increase of weight in anywhere between a quarter to 100 per cent of patients, with an average weight gain of 0.57 to 1.37 kilograms (1.3 to 3 pounds) per month of treatment. 

Dr. Valerie Taylor

Weight gain side-effects are not taken as seriously as they should be by doctors, and family physicians and specialists don't communicate enough with each other and their patients about managing the risks, says Dr. Valerie Taylor, chief psychiatrist at Women's College Hospital. (CBC)

"We know one of the major reasons why people aren't compliant with psychiatric medications now is because of weight gain side-effects. And yet, it's not something taken as seriously as I feel, and I know patients feel, it should be," Taylor said.

Weight gain can lead to complications such as cardiovascular disease and Type 2 diabetes, which can reduce life expectancy.

"Anti-depressants or other types of psychiatric medications can lead, with weight gain, to something called metabolic syndrome, changes in your cholesterol, development of diabetes, abnormal blood sugars," said Dr. Sanjeev Sockalingam, director of the bariatric surgery psychosocial program at Toronto Western Hospital.

"As well, it can affect sleep, physical activity. As people gain weight, they can get all the things obesity has been associated with, in terms of increased pain, decrease in mobility, which have this kind of vicious cycle for patients." 

Treat mental illness first

Sockalingam recommends a combined approach. 

"We know that exercise has benefits, particularly, if it's coupled with other types of treatments, like counselling," he said. "So, putting that package together within a team, working with dieticians and nutrition counselling, I think can all be beneficial." 

Taylor tells patients that mental illness has to be treated before they can engage in any exercise or lifestyle changes.

Both doctors agree that talking is key, not only between medical professionals, but also between doctors and their patients. Conversations need to touch on what best treatments are available for a patient's particular illness and weigh the risks of weight gain against those of the underlying psychiatric condition.

"What's probably most critical is that it's not a one-time conversation, because many times over the course of treatment, things might change," Sockalingam said.

Hertz started having that conversation 10 years ago when he found a psychiatrist and other support workers to help get him stabilized.

"I see now over the last several years or so, the doctors are starting to come together, more communication," he said.

Hertz underwent bariatric surgery five years ago to remove half of his stomach and restrict the amount of food that can be eaten. He lost almost 30 pounds. His goal is to lose at least another 100.

"I'm working on eating healthier, exercising — resistance training is next. A lifestyle change is what I'm working on now because I didn't do that before," he said.